Iowa, 2011

Hail and Damaging Winds in Iowa, July 1, 2011

July 1, 2011 · NWS DMX · 23 events in 15 counties and zones

Very warm and humid air was in place over Iowa during the 30th and the 1st with high temperatures in the 90s and dew points in the mid 70s to low 80s. The airmass was capped on the 30th, and remained fairly capped on the evening of the 1st as a cold front moves southeast into the state.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$358,000
Crop damage
$75,000
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very warm and humid air was in place over Iowa during the 30th and the 1st with high temperatures in the 90s and dew points in the mid 70s to low 80s. The airmass was capped on the 30th, and remained fairly capped on the evening of the 1st as a cold front moves southeast into the state. The cap weakened first over northern Iowa and then gradually farther to the south as the night progressed. The freezing level was quite high, in the 14,500 to 15,000 foot range. In spite of CAPE values in the -10 to -30 C layer of the atmosphere in the 400 to 700 J/kg range, hail production was limited with only spot reports of golf ball to ping pong ball size hail. Precipitable water increased to around 1.5 inches during the evening. CAPE was around 4000 J/kg, with the lifted index around -10 C. A narrow line of thunderstorms formed along the cold front with the main mode of severe weather being high winds. Downdraft CAPE was high, around 1500 J/kg. This resulted in wind of 60 to 70 MPH at several locations. The factor against the stronger storm development was the lack of shear, with only 20 kts available. There were numerous reports of trees and power lines being downed by the high winds. A boat was blown from a dock into a house in the Clear Lake area. Windows were also blown out of a house there as well. Power was knocked out to about 1000 customers in the Mason City, Clear Lake Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 1, 5:41 PM CST, 14 minutes earlier.

Area forecast discussion, Jul 1, 5:41 PM CST, 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DES MOINES IA
641 PM CDT FRI JUL 1 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SHORTWAVE LIFTING THROUGH CENTRAL SOUTH DAKOTA TO CONTINUE TO LIFT
NORTH AND EAST THIS EVENING WITH AN ASSOCIATED AREA OF LOW PRESSURE
SITUATED FROM NE NEBRASKA INTO CENTRAL MN/WESTERN WI. ASSOCIATED
COLD FRONT STRETCHING BACK TO THE SOUTHWEST ACROSS SE NE/NC KS. AS
THE LOW PRESSURE AREA LIFTS NORTHEAST AND COLD FRONT SLIDES THROUGH
STATE...EXPECT CAP TO WEAKEN AS TEMPS COOL ALOFT AND COULD SEE SOME
CONVECTIVE DEVELOPMENT ALONG THE FRONT ACROSS NORTHWESTERN/WESTERN
CWA BY AROUND 00Z OR A LITTLE LATER. WITH MAIN PUSH OF DYNAMICS
FURTHER NORTH...SOME CONCERN OVER HOW MUCH WIDESPREAD ACTIVITY MAY
BE ACROSS THE STATE TONIGHT. BEST CHANCES WILL REMAIN ACROSS
NORTHERN CWA...BUT NOT SURPRISED TO SEE ENTIRE FRONT LIGHT UP WITH
SOME ISOLATED SEVERE AS IT PUSHES SOUTHEASTWARD THROUGH THE CWA. AS
FOR TEMPERATURES...LOWS WILL BE COOLEST IN AREAS BEHIND THE
FRONT...AS FRONT EXPECTED TO BE SITUATED ACROSS FAR SOUTHEASTERN CWA
BY 12Z SATURDAY WITH AREAS ALONG AND AHEAD OF THE FRONT REMAINING IN
THE 70S OVERNIGHT.

.LONG TERM /SATURDAY THROUGH FRIDAY/...
FRONT WILL BE EXITING THE STATE BY SATURDAY MORNING WITH WEAK
RIDGING BUILDING INTO THE NORTHWEST.  IT APPEARS THAT DRIER AIR AND
SUBSIDENCE WILL KEEP PRECIPITATION AT BAY ALONG WITH COOLER
TEMPERATURES AS COLD FRONT SETTLES TO THE SOUTH.  THIS BREAK SHOULD
LAST INTO SATURDAY NIGHT BEFORE WAA AND THETA-E ADVECTION INCREASE
INTO SUNDAY. THIS WILL BRING A RETURN TO THE THREAT OF PCPN INTO
SUNDAY AND SUNDAY NIGHT...ESPECIALLY WERE THE MOISTURE GRADIENT
REMAINS IN THE WEST AND CENTRAL.  THE THREAT DIMINISHES SOME ON
MONDAY AND MONDAY NIGHT AS THE FOCUS SHIFTS MORE TOWARD THE NORTH
WITH AN APPROACHING SHORTWAVE AND ADVANCING FRONT.  THIS SYSTEM WILL
BE THE NEXT TO AFFECT THE STATE INTO TUESDAY AND EARLY WEDNESDAY AND
HAVE CONTINUED THE THREAT OF STORMS DURING THIS TIME.  GFS REMAIN
VERY BULLISH WITH PCPN CHANCES INTO THE MIDDLE AND LATER HALF OF THE
WORK WEEK WHILE EURO DRIES THINGS OUT AFTER THE SYSTEM DEPARTS
MIDWEEK.  HAVE TENDED TOWARD THE DRIER EURO AT THIS POINT AS
BOUNDARY SHOULD GET FORCED A BIT FARTHER SOUTH WITH DEEPENING TROF
ACRS HUDSON BAY.

&&

AVIATION...02/00Z
MAINLY VFR CONDS EXPECTED THROUGH TAF PD. COLD FRONT IS APPROACHING
FROM NW AND SHOULD WEAKEN AND SLOW SLIGHTLY AS IT CROSSES THE AREA
TONIGHT...REACHING KOTM SOMETIME AROUND 09Z. WINDS WILL LOSE THEIR
GUSTINESS BY ABOUT 02 OR 03Z THIS EVE...BUT WILL SHIFT RAPIDLY WITH
FROPA AND SHOULD INCREASE FOR A COUPLE OF HOURS RIGHT BEHIND THE
FRONT AT KMCW AND KFOD. TSTMS ALSO POSSIBLE AT THOSE TWO
TERMINALS...BUT ARE ISOLD-SCT SO HAVE HANDLED WITH JUST BRIEF VCTS
AROUND FROPA TIME. OTHER CONCERN IS CLDS WITH DECENT CAA BEHIND THE
FRONT COMING DURING EARLY MORN HRS SAT...BUT BELIEVE LOW LEVEL
MOISTURE WILL BE LOW ENOUGH THAT WE SHOULD NOT SOCK IN WITH MVFR/IFR
STRATUS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BEERENDS
LONG TERM...COGIL
AVIATION...LEE
Hazardous weather outlook, Jul 1, 3:18 AM CST, 14 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
418 AM CDT FRI JUL 1 2011

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-020930-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
418 AM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE AREA. ALSO FLOOD WARNINGS
REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER BASIN.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING THROUGH TONIGHT
MAINLY NORTH OF HWY 20 AND WEST OF I35. A FEW STORMS COULD BE
STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PERIODS OF THUNDERSTORMS ARE EXPECTED THROUGH THE MIDDLE OF NEXT
WEEK. HOWEVER...THE PROBABILITY OF SEVERE WEATHER REMAINS LOW AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

JB

The radar

The Omaha radar (KOAX), 123 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 7 hail. Local standard time, as filed.

Hail, Crawford

When
July 1, 5:55 PM CST
Where
Crawford County, Deloit
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.100, -95.320

Thunderstorm Wind, Sac

When
July 1, 6:20 PM CST
Where
Sac County, 1.23 mi SE of Lake View
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.310, -95.030

A large branch fell onto a car causing significant damage.

Thunderstorm Wind, Emmet

When
July 1, 6:20 PM CST
Where
Emmet County, 1.22 mi SW of Maple Hill
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.390, -94.620

Several 4 to 6 inch diameter large tree branches were blown down. Small hail also accompanied the storm.

Hail, Calhoun

When
July 1, 6:45 PM CST
Where
Calhoun County, 0.86 mi SW of Yetter
Measured
0.88 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.310, -94.840

A trained spotter reported dime to nickel size hail.

Thunderstorm Wind, Kossuth

When
July 1, 7:10 PM CST
Where
Kossuth County, 1 mi W of Swea City
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.380, -94.320

Emergency Manager reported several trees down in town by estimated winds of 60 to 70 MPH.

Thunderstorm Wind, Pocahontas

When
July 1, 7:20 PM CST
Where
Pocahontas County, 6.92 mi SSE of Rolfe
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.730, -94.460

Trees of 12 inches in diameter were blown down.

Hail, Winnebago

When
July 1, 8:00 PM CST
Where
Winnebago County, Lake Mills
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$10,000
Reported by
Emergency Manager
Coordinates
43.420, -93.530

Thunderstorm Wind, Winnebago

When
July 1, 8:00 PM CST
Where
Winnebago County, 0.48 mi NE of Thompson to Lake Mills
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
43.374, -93.772

Numerous trees down from Thompson to Lake Mills to Scarville.

Hail, Calhoun

When
July 1, 8:03 PM CST
Where
Calhoun County, Lohrville
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.270, -94.550

Nickel size hail was reported along with 40 to 50 MPH winds.

Thunderstorm Wind, Worth

When
July 1, 8:16 PM CST
Where
Worth County, 0.69 mi S of Northwood
Measured
57 kt (66 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.440, -93.220

Numerous trees down on power lines.

Thunderstorm Wind, Webster

When
July 1, 8:26 PM CST
Where
Webster County, Otho
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.420, -94.150

One foot diameter trees were downed.

Thunderstorm Wind, Cerro Gordo

When
July 1, 8:40 PM CST
Where
Cerro Gordo County, 0.76 mi SSW of Clear Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$125,000
Reported by
Law Enforcement
Coordinates
43.120, -93.386

A boat was blown from the dock into a house at the 700 block of South Shore Drive.

Thunderstorm Wind, Cerro Gordo

When
July 1, 8:40 PM CST
Where
Cerro Gordo County, Clear Lake
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
43.130, -93.380

Two power lines were down and tree branches down. Reported by KGLO AM Radio.

Thunderstorm Wind, Cerro Gordo

When
July 1, 8:40 PM CST
Where
Cerro Gordo County, 0.86 mi NE of Clear Lake
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
43.140, -93.370

Windows were blown out of a house. Relayed by WHO TV.

Thunderstorm Wind, Hamilton

When
July 1, 8:50 PM CST
Where
Hamilton County, 0.69 mi S of Webster City
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.460, -93.820

Spotter reported multiple large tree branches down in town.

Hail, Cerro Gordo

When
July 1, 9:08 PM CST
Where
Cerro Gordo County, 1.38 mi N of Mason City
Measured
1 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
43.170, -93.200

Thunderstorm Wind, Franklin

When
July 1, 9:15 PM CST
Where
Franklin County, 0.86 mi NE of Latimer
Measured
57 kt (66 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.780, -93.360

Numerous 4 to 8 inch diameter tree branches were blown down.

Thunderstorm Wind, Franklin

When
July 1, 9:20 PM CST
Where
Franklin County, 0.69 mi S of Hampton
Measured
57 kt (66 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
42.740, -93.200

Numerous tree limbs down. Road department had to clear the roads.

Hail, Guthrie

When
July 1, 9:40 PM CST
Where
Guthrie County, 4.43 mi NNE of Monteith
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.690, -94.400

Hail, Hamilton

When
July 1, 9:43 PM CST
Where
Hamilton County, 0.86 mi NE of Jewell
Measured
1 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
42.310, -93.640

An officer estimated quarter size hail.

Thunderstorm Wind, Guthrie

When
July 1, 9:50 PM CST
Where
Guthrie County, 4.86 mi S of Herndon
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
NWS Employee
Coordinates
41.780, -94.360

Large tree limbs down, one causing damage to porch.

Thunderstorm Wind, Dallas

When
July 1, 10:19 PM CST
Where
Dallas County, 1.24 mi NE of Perry
Measured
57 kt (66 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
41.840, -94.100

Nickel hail with 4 to 6 inch tree limbs blown down across town.

Thunderstorm Wind, Grundy

When
July 1, 10:29 PM CST
Where
Grundy County, Wellsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
42.430, -92.920

Fire department estimated winds of 60 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306356, 306457, 306840, 306357, 306371, 306368, 306359, 306367, 306358, 306458, 306369, 306370, 306372, 306373, 306417, 306360, 306841, 306460, 306361, 306363, 306461, 306374, 306365.